Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 123, NWS Austin/San Antonio, TX

December 6, 2018Frio County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Dec 6, 2018, 2:57 PM CST for Frio County, Texas. It took effect at Dec 9, 2018, 9:30 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 6, 2018, 2:57 PM CST (20:57 UTC)
In effect from
Dec 9, 2018, 9:30 AM CST
Expired
Dec 7, 2018, 8:39 AM CST
In force
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Moderate

County Frio County, TX

The radar

The Laughlin AFB radar (KDFX), 122 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Frio River near Derby (DBYT2). The gauge peaked at 1.34 ft at Dec 7, 2018, 10:00 PM CST.

actionminormoderate0246812/0612/0712/08
Action stage
6 ft
Minor stage
6 ft
Moderate stage
7 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08205500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Dec 6, 11:36 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Dec 6, 11:36 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1136 AM CST Thu Dec 6 2018

.AVIATION...
Scattered showers are moving across the region. Ceilings are
generally MVFR/IFR. The exception is AUS where the ceiling rose as
a shower went across the airport. We expect that once this shower
has moved off the ceiling will drop again to MVFR. For this afternoon
showers will be off and on, but shouldn't have much affect on
category. Ceilings will drop to IFR later this afternoon at all
terminals. Later this evening, ceilings will drop further to LIFR and
rain will become more steady and heavier. We expect the rain to be
fairly steady through the overnight and morning Friday. We will leave
the category at LIFR. Ceilings may bounce around a bit, but category
is not likely to be any better than IFR.

&&

.PREV DISCUSSION... /ISSUED 1056 AM CST Thu Dec 6 2018/

UPDATE...
Mid-level lapse rates have steepened between 6.5-7 C/km late this
morning as southwest flow aloft has resulted in some weak mid-level
cooling across western and central Texas. This has allowed for a few
lightning strikes across portions of Hays County this morning and
with forecast soundings showing very little change through the
afternoon hours, have added a mention of isolated thunderstorms to
the northeastern counties through the afternoon. Otherwise, expect
periods of light rain and drizzle to continue through the day with
overcast skies keeping afternoon temperatures in the mid 50s to mid
60s.

PREV DISCUSSION... /ISSUED 426 AM CST Thu Dec 6 2018/

SHORT TERM (Today through Friday)...
Area Doppler radars are detecting light echoes across the
International border Mexico/US and portions of the Rio Grande early
this morning. This activity is expected to continue overnight and
spread eastward and across the rest of South Central Texas later
today. Increased moisture coupled with a low level jet of 30 to 40
knots according to SPC Mesoanalysis (925MB/850MB) maps will continue
to tap into a passing mid-level short-wave to keep our area cloudy
and showery for most of today. However, rainfall accumulations should
be limited to one quarter inch or less for the period.

High temperatures are expected to reach only the upper 50s/lower 60s
across the Hill Country and mid to upper 60s along and southeast of
Interstate 35 and south of Highway 90.

Rain chances increase this evening into Friday as a cold front moves
across the area. The shower activity is expected to intensify as the
boundary approaches the Hill Country.

This is what we know as far as the timing of the cold front.
HiRes models bring the boundary across the Hill Country/southern
Edwards Plateau around 8 PM this evening. Medium range models are
around 3 hours behind with it. One thing for sure that once the front
arrives, showers and isolated thunderstorms are expected along the
cold front and ahead of it (warmer sector). Pwats will be on the
increase overnight/early Friday and averaging 1.5 to 1.8 inches
through the period. These are well-above the climate values for this
time of the year and suggest locally heavy rain.

As the day progresses on Friday, the cold front will continue to
slowly push to the southeast and into the coastal plains in the
afternoon. As earlier mentioned with the faster movement of the
boundary, the axis for the heavier precipitation is expected to be
southeast of the I-35 corridor and east of Interstate 37. The slower
solution brings the axis of the heavier precipitation just to the
southeast of I-35 corridor and east of Interstate 37.

A second round of showers and thunderstorms is expected late
afternoon/early evening across the Rio Grande and then to move
eastward throughout the night into Saturday morning as an potent
upper level system moves across our area. This will bring locally
heavy rain across the area especially southeast of I-35 and east of
I-37 in addition to a marginal risk for severe thunderstorms. Main
treats could be damaging winds and hail with stronger storms.

Storm totals rainfall forecast for the event are as follow: 1 to 3
inches along and west of Highway 83, 3 to 5 inches east of Highway 83
to Highway 281 and 4 to 6 inches points east of Highway 281.

A Flash Flood watch is in effect from Friday afternoon through noon
Saturday. Locally heavy rain is expected for the period with likely
flash flooding across area roadways, underpasses, low lying locations
and poor drainage places. Small creeks and tributaries could be
impacted as well.

LONG TERM (Friday Night through Wednesday)...
The upper level system will move across the area Friday night into
Saturday morning. Rain will come to an end from west to east during
the overnight hours and clearing the entire area Saturday morning.

The rest of the upcoming weekend looks dry with cooler temperatures.
Light freeze are expected Sunday, Monday and Tuesday mornings of next
week. Next chance for rain comes Wednesday and Thursday as couple of
frontal boundaries move across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              59  54  58  47  53 /  60  90 100 100  30
Austin Bergstrom Intl Airport  61  54  58  48  55 /  60  90 100 100  30
New Braunfels Muni Airport     63  56  59  49  55 /  60  80 100 100  20
Burnet Muni Airport            57  49  52  43  49 /  60  90 100 100  20
Del Rio Intl Airport           62  56  60  46  58 /  20  60  90  60  10
Georgetown Muni Airport        58  51  54  45  51 /  60  90 100 100  30
Hondo Muni Airport             64  58  63  48  59 /  40  70  90  90  10
San Marcos Muni Airport        62  55  60  48  55 /  60  80 100 100  20
La Grange - Fayette Regional   65  59  65  51  56 /  60  60 100 100  30
San Antonio Intl Airport       63  57  61  49  56 /  50  80  90 100  20
Stinson Muni Airport           65  59  63  51  59 /  50  70  90 100  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Friday afternoon through Saturday morning
for Atascosa-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-
Fayette-Frio-Gonzales-Guadalupe-Hays-Karnes-Kendall-Lavaca-Lee-
Medina-Travis-Williamson-Wilson.

&&

Aviation...05
Short-Term/Long-Term...Hampshire
Public Service/Data Collection...YB
Hazardous weather outlook, Dec 6, 4:02 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
402 AM CST Thu Dec 6 2018

TXZ171>173-183>194-202>209-217>225-228-071015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
402 AM CST Thu Dec 6 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front and potent upper level disturbance will bring widespread
showers and a chance of thunderstorms to the area Thursday night
through early Saturday morning. Locally heavy rainfall will be
possible, potentially leading to flooding. Between 3 and 5 inches of
rainfall are forecast over the eastern Hill Country and along the
I-35 corridor, and between 4 and 6 inches with locally higher
amounts east of I-35 and I-37. A Flash Flood Watch has been issued
for these areas, in effect from Friday afternoon through Saturday
morning. Flooding of creeks, smaller tributaries, low water
crossings, and urban areas that are normally subject to flooding
will be possible.

In addition, there is a marginal risk some storms across far
southeastern areas could become strong to severe Friday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall measurements.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 4:49 AM CSTFlash Flood WatchEWXAtascosa, Bastrop, Bexar, Blanco, Burnet, Caldwell and 16 more46 hr
Dec 6, 9:23 AM CSTRiver Flood WarningEWXCaldwell, Gonzales4 days
Dec 6, 9:23 AM CSTRiver Flood WarningEWXCaldwell, Gonzales3 days
Dec 6, 9:23 AM CSTRiver Flood WarningEWXGonzales5 days
Dec 6, 9:23 AM CSTRiver Flood WarningEWXDeWitt53 hr
Dec 6, 9:23 AM CSTRiver Flood WarningEWXDeWitt5 days
Dec 6, 9:23 AM CSTRiver Flood WarningEWXKerr64 hr
Dec 6, 9:37 AM CSTRiver Flood WarningEWXBexar3 days
Dec 6, 9:37 AM CSTRiver Flood WarningEWXBexar4 days
Dec 6, 9:37 AM CSTRiver Flood WarningEWXBexar, Wilson4 days
Dec 6, 9:37 AM CSTRiver Flood WarningEWXKarnes, Wilson65 hr
Dec 6, 9:43 AM CSTRiver Flood WarningEWXWilliamson35 hr
Dec 6, 9:51 AM CSTRiver Flood WarningEWXTravis61 hr
Dec 6, 9:51 AM CSTRiver Flood WarningEWXBastrop4 days
Dec 6, 9:51 AM CSTRiver Flood WarningEWXBastrop, Fayette4 days
Dec 6, 9:51 AM CSTRiver Flood WarningEWXFayette5 days
Dec 6, 9:51 AM CSTRiver Flood WarningEWXBlanco24 hr
Dec 6, 2:03 PM CSTRiver Flood WarningEWXCaldwell, Hays24 hr
Dec 6, 2:27 PM CSTRiver Flood WarningEWXBexar58 hr
Dec 6, 2:27 PM CSTRiver Flood WarningEWXBexar3 days
Dec 6, 2:27 PM CSTRiver Flood WarningEWXKarnes4 days
Dec 6, 2:27 PM CSTRiver Flood WarningEWXGoliad, Karnes4 days
Dec 6, 2:27 PM CSTRiver Flood WarningEWXBexar, Guadalupe56 hr
Dec 6, 2:27 PM CSTRiver Flood WarningEWXKarnes, Wilson4 days
Dec 6, 2:27 PM CSTRiver Flood WarningEWXKarnes4 days

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.